Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 98, NWS New Orleans, LA

August 18, 2002Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 18, 2002, 2:17 PM CDT for Plaquemines Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2002, 2:17 PM CDT (19:17 UTC)
Expired
Aug 18, 2002, 2:45 PM CDT
In force
28 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1918 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WUUS54 KLIX 181917
SVRNEW
LAC075-181945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
216 PM CDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF BELLE CHASSE

* UNTIL 245 PM CDT

* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF BELLE CHASSE...MOVING NORTH AT
  5 MPH.

DAMAGING WINDS AND HAIL ARE LIKELY WITH THIS STORM. STAY INDOORS 
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2970 9003 2967 8988 2989 8992 2989 9007

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:30 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 18, 1:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 PM CDT SUN AUG 18 2002

TROPICAL WAVE IN SOUTH CENTRAL GULF WEAKENING AS IT CONTINUES ITS
TRACK TO THE WEST. IN LOCAL AREA WILL HAVE TO CONTEND WITH
PERSISTENT H5 TROUGH THAT MODELS SHOWS TREND TOWARDS WEAKENING AND
DRIFTING IN A EAST TO WEST LINE NEAR COAST WED. AXIS BECOMES EVEN
WEAKEN REST OF WEEK AS IT MEANDERS NORTH AGAIN. IN LOWER LEVELS
WIND GRADIENT WILL REMAIN WEAK. AVN MODEL TIME HEIGHT RELATIVE
HUMIDITY AND WINDS SHOWS LITTLE OVERALL CHANGE IN AIRMASS...MAINTURE
REMAINS PLENTIFUL IN LOWER LAYERS WITH DRY LAYER 700-400MB AND MOSIT
ABOVE. ETA AND AVN INDICATE THE PRESENCE OF A TROPICAL WAVE MOVING
ACROSS NORTH GULF BUT TIMING IS NOT CONSISTENT...ETA HAS IT ON
TUESDAY AND SOUTH OF 20N WHILE AVN IS 24 HOURS SLOWER. NEITHER MODEL
IS VERY GOOD WITH THESE WEAK INVERTED TROUGHS.  WILL DISREGARD ETA
JUMP IN POPS ABOVE CLIMO FOR WEDNESDAY AND GO CLOSER TO WHAT WE HAVE
BEEN EXPERIENCING.  FORECAST WILL VARY LITTLE EXCEPT FOT TEMPS AT
NIGHT. WEAK GRADIENT AT NIGHT AND CLEAR SKIS WILL ALLOW FOR LAND COOLING
FASTER THAN WATER...PRODUCING WEAK DRAINAGE WINDS AT NIGHT/ EARLY
MORNING. DAYTIME HEATING WILL PERMIT SEABREEZE AND LAKEBREEZES TO
SET OFF AFTERNOON CONVECTION. ENUF SAID.

PRELIMINARY NUMBERS FOLLOW...

MCB 73/92/72/92 0413     BTR 74/92/73/93 0413
MSY 76/91/76/93 1413     GPT 74/90/73/90 1313

.NEW...NONE.
LA...NONE
MS...NONE

In the hours before

Special weather statement, Aug 18, 10:30 AM CDT, 3 hours 47 minutes before
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT SUN AUG 18 2002

.SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS...OVER SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI...ALONG WITH DAYTIME HEATING WILL RESULT IN THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND
CONTINUE INTO THE EARLY EVENING BEFORE DIMINISHING OVER LAND
TONIGHT. THE THUNDERSTORMS WILL BE MOST PREVALENT DURING THE
AFTERNOON HOURS. IN ADDITION TO OCCASIONAL LIGHTNING...SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS OF RAIN.
NO SEVERE WEATHER IS EXPECTED.

.ACTIONS...
NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE)

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:04 PM CDTSevere Thunderstorm WarningLIXTerrebonne41 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.